Thunderstorm Wind, Polk
- When
- May 12, 8:20 PM CST
- Where
- Polk County, Mena
- Measured
- 50 kt (58 mph)
- Reported by
- INSURANCE COMPANY
- Coordinates
- 34.583, -94.233
Thunderstorm winds damaged the roofs of several buildings.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 12, 12:58 PM CST, 7 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 158 PM CDT SUN MAY 12 2002 RUNNING BEHIND DUE TO A VARIETY OF EQUIPMENT ISSUES SO WILL BE BRIEF. COLD FRONT NEAR A TULSA-JOPLIN LINE AT 130 PM. FRONT WILL SWEEP ACROSS OUR CWFA BETWEEN 8 PM THIS EVENING AND 9 AM MONDAY MORNING. EXPECT FRONT TO BE ACCOMPANIED BY SQUALL LINE WITH SEVERE WEATHER AND HEAVY RAIN POTENTIAL. HEAVIEST RAIN EXPECTED OVER SOUTHEAST HALF OF CWFA...WHERE FLASH FLOOD GUIDANCE VALUES ARE ALSO LOW...BUT WILL FOREGO FLOOD WATCH DUE TO EXPECTED BRIEF DURATION OF RAINS. SEVERAL AREAS COULD SEE ONE TO TWO INCHES IN A SHORT TIME AND WILL MENTION HEAVY RAIN IN ZONES. LOW CLOUDS WILL BE A LITTLE SLOW TO SHRED OUT MONDAY IN STRONG COLD ADVECTION REGIME SO WILL UNDERCUT FWC MOS AND LEAN TOWARD COOLER MAV. DRY WEATHER THROUGH AT LEAST WEDNESDAY AND POSSIBLY LONGER...WITH CONSIDERABLE UNCERTAINTY IN THE EXTENDED PERIOD. CHANGES WILL BE MINIMAL AS FOCUS IS ON FIRST 24 HOURS. HRO 51/69 48/76 52 +000 LIT 62/75 51/80 55 9100 HOT 62/73 50/82 55 9-00 PBF 64/72 53/81 56 8300 .LZK...NONE. 54
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-130230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 325 PM CDT SUN MAY 12 2002 ...SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE TONIGHT... THIS AFTERNOON...A COLD FRONT WAS APPROACHING THE NORTHWEST CORNER OF ARKANSAS. SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT...AND WERE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST. THE STORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL LINE...WHICH WILL MOVE ACROSS MUCH OF ARKANSAS DURING THE OVERNIGHT HOURS. DAMAGING WINDS WILL BE LIKELY WITH THESE STORMS...WITH A SLIGHT POSSIBILITY OF HAIL AND TORNADOES AS WELL. HEAVY RAINFALL OF ONE TO TWO INCHES IS ALSO EXPECTED WITH THESE STORMS...WITH LOCALLY HEAVIER AMOUNTS WHERE MORE THAN ONE STORM MOVES OVER THE SAME AREA. SOME PARTS OF SOUTHERN ARKANSAS RECEIVED HEAVY RAINS THURSDAY AND FRIDAY. THESE AREAS WILL BE VULNERABLE TO FLOODING IF MORE HEAVY RAIN OCCURS TONIGHT. SEVERE WEATHER AND FLASH FLOODING AT NIGHT CAN BE MORE DANGEROUS AS MANY PEOPLE ARE SLEEPING AND UNABLE TO RECEIVE WARNINGS. IF YOU HAVE A NOAA WEATHER RADIO...BE SURE IT IS ON AND IN ALERT MODE...AND LEAVE IT NEAR YOUR BED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION... OR CABLE TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
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
The Western Arkansas radar (KSRX), 79 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds damaged the roofs of several buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297030.